Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Exceptional units in a family of
quartic number fields

Authors: G. Niklasch and N. P. Smart
Journal: Math. Comp. 67 (1998), 759-772
MSC (1991): Primary 11D61, 11R27, 11J86, 11J25
MathSciNet review: 1464147
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We determine all exceptional units among the elements of certain groups of units in quartic number fields. These groups arise from a one-parameter family of polynomials with two real roots.

References [Enhancements On Off] (What's this?)

  • 1. H. Cohen: A Course In Computational Algebraic Number Theory. Springer-Verlag, Berlin et al. (Grad. Texts in Math. 138), 1993. MR 94i:11105
  • 2. V. Ennola: Cubic number fields with exceptional units. In Computational Number Theory, Proc. of the Colloquium held at Debrecen, September 1989. Ed. A. Peth\H{o}, M.E. Pohst, H.C. Williams, and H.G. Zimmer. Walter de Gruyter, 103-138, 1991. MR 93e:11131
  • 3. G.H. Hardy and E.M. Wright: An introduction to the theory of numbers. Fifth edition. Oxford University Press, 1979. MR 81i:10002
  • 4. M. Laurent, M. Mignotte and Yu. Nesterenko: Formes linéaires en deux logarithmes et déterminants d'interpolation. J. Number Theory, Vol. 55, 285-321, 1995. MR 96h:11073
  • 5. H.W. Lenstra Jr.: Euclidean number fields of large degree. Invent. Math., Vol. 38, 237-254, 1977. MR 55:2836
  • 6. A. Leutbecher and G. Niklasch.: On cliques of exceptional units and Lenstra's construction of euclidean fields. In Number Theory, Proc Jour. Arith., Ulm 1987. Ed. H.P. Schlickewei and E. Wirsing, 150-178. Springer-Verlag, LNM 1380, 1989. MR 90i:11123
  • 7. M. Mignotte: Verification of a conjecture of E. Thomas. J. Number Theory, Vol. 44, 172-177, 1993. MR 94m:11035
  • 8. M. Mignotte, A. Peth\H{o} and R. Ralf: Complete solutions of a family of quartic Thue and index form equations. Math. Comp., Vol. 65, 341-354, 1996. MR 96d:11034
  • 9. T. Nagell: Sur une propriété des unités d'un corps algébrique. Arkiv f. Matem., Vol. 5, 343-356, 1964. MR 32:7542
    -: Sur les unités dans les corps biquadratiques primitifs du premier rang. loc. cit. Vol. 7, 359-394, 1968.MR 39:5511
    -: Quelques problèmes relatifs aux unités algébriques. loc. cit. Vol. 8, 115-127, 1969.MR 42:3053
    -: Sur un type particulier d'unités algébriques. loc. cit. Vol. 8, 163-184, 1969. MR 42:3064
  • 10. G. Niklasch: Family portraits of exceptional units. Preprint MPI 95-117, Max-Planck-Inst. f. Math., Bonn, 1995.
  • 11. A. Peth\H{o}: Complete solutions to families of quartic Thue equations. Math. Comp., Vol. 57, 777-798, 1991. MR 92e:11023
  • 12. N.P. Smart: The solution of triangularly connected decomposable form equations. Math. Comp., Vol. 64, 819-840, 1995. MR 95f:11110
  • 13. N.P. Smart: Solving Discriminant Form Equations via Unit Equations. J. Symbolic Computation, Vol. 21, 367-374, 1996. MR 97g:11029
  • 14. E. Thomas: Complete solutions to a family of cubic diophantine equations. J. Number Theory, Vol. 34, 235-250, 1990. MR 91b:11027
  • 15. N. Tzanakis and B.M.M. de Weger: On the practical solution of the Thue equation. J. Number Theory, Vol. 31, 99-132, 1989. MR 90c:11018
  • 16. N. Tzanakis and B.M.M. de Weger: How to explicitly solve a Thue-Mahler equation. Comp. Math., Vol. 84, 223-288, 1992. MR 93k:11025

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11D61, 11R27, 11J86, 11J25

Retrieve articles in all journals with MSC (1991): 11D61, 11R27, 11J86, 11J25

Additional Information

G. Niklasch
Affiliation: Zentrum Mathematik der TU / SCM, Technische Universität München, D–80290 München, Germany

N. P. Smart
Affiliation: Institute of Mathematics and Statistics, University of Kent at Canterbury, Canterbury, Kent, England
Address at time of publication: Hewlett-Packard Laboratories, Fitton Road, Stoke Gifford, Bristol, BS12 6QZ, United Kingdom

Keywords: Exceptional units, Baker's method, diophantine approximation
Received by editor(s): October 18, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society